Paracetamol is one of the most widely used over-the-counter (O.T.C.) analgesic and antipyretic medication. The reasons are not far-fetched; the easy accessibility and its cost effectiveness which make it the number one self-prescribed drug of choice for mild pain, headaches and body aches.
The next time you stop to purchase paracetamol, please do remember these 5 points;
- Not everyone can use It.
Oh yes! You read that right. As a matter of fact, people with the deficiency of an enzyme- Glucose-6-Phosphate-Dehydrogenase (G6PD) should use this analgesic with extreme caution or completely avoid its use. Surprisingly, most G6PD deficient patients are not even aware!
- Most pain relieving medications also contains paracetamol.
This is the part most people do not know. A lot of O.T.C. pain relieve medications have paracetamol as one of their components. People still go ahead to use paracetamol alongside them resulting in drug overdose. With the consequences of overdose comes the major side effect of the drug- hepatotoxicity. My advice is that when next you intend to purchase an O.T.C. medication, please ask your pharmacist if you can use it along with paracetamol or just do well to read the attached leaflet for the constituents of the medication. Once a medication contains paracetamol alongside other constituents, there is no need to use paracetamol again.
- Paracetamol is hepatotoxic
It is pharmacologically correct to say that the major metabolite of paracetamol (N-acetyl-P-Benzoquinone-imine. (NAPQI)) has hepatotoxic effect. In a bid not to bore you with too much of ‘pharmaceutical jargon’ let’s try to keep this as simple as possible. In our body system, paracetamol is broken down into certain by-products (metabolites) – inactive sulphate and glucoronide conjugates (which are excreted in the urine) and NAPQI.
When used within the recommended limits, NAPQI binds to glutathione resulting in its excretion in the urine. However, when used in overdoses, there is an increased NAPQI in the body leading to a depletion of glutathione stores and subsequent damage to liver cells (hepatocytes).It is worthy of note that the hepatotoxic effect of paracetamol are dose-related. Is this simple enough?
- Alcohol + Paracetamol = NO! NO!! NO!!!
Alcohol in itself is detrimental to the liver. It is thus safe to assume that a combination of both liver toxic products would have a summative liver toxic effect. However, this is “Science” where assumptions are not allowed. Overtime, researches have been carried out as to the effect of paracetamol and alcohol consumption. A study has it that concomitant intake of paracetamol and alcohol has a protective effect on the liver, another has it that alcoholics will generally take overdose of paracetamol for their hangovers therefore, increasing their chances of hepatotoxicity. In all, there is no conclusive agreement on this. So rather than get lost in the midst of uncertainties, why not just stay away from it. Avoid the use of paracetamol if you are an alcohol lover!
- It could interact with other medications.
Technically, this is called drug-drug interaction. Drugs such as warfarin, acetazolamide, carbamazepine, clonazepam, diazepam, just to mention a few, are not advised to be taken with paracetamol because it could lead to detrimental effects in our body system. Even green tea has been proven to potentiate the effect of paracetamol in the body system.
Journal of the Serbian Chemical Society.